Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 3
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Miller, K.S. and Samko, S.G. 2001. Completely monotonic functions. Integral Transforms and Special Functions, Vol. 12, Issue. 4, p. 389.

    Pakes, Anthony G. 1998. A limit theorem for the maxima of the para-critical simple branching process. Advances in Applied Probability, Vol. 30, Issue. 03, p. 740.

    Gripenberg, Gustaf 1981. Asymptotic Solutions of Some Nonlinear Volterra Integral Equations. SIAM Journal on Mathematical Analysis, Vol. 12, Issue. 4, p. 595.

  • Mathematical Proceedings of the Cambridge Philosophical Society, Volume 85, Issue 3
  • May 1979, pp. 453-464

Special functions, infinite divisibility and transcendental equations

  • Mourad E. H. Ismail (a1) and C. Ping May (a2)
  • DOI:
  • Published online: 24 October 2008

We establish integral representations for quotients of Tricomi ψ functions and of several quotients of modified Bessel functions and of linear combinations of them. These integral representations are used to prove the complete monotonicity of the functions considered and to prove the infinite divisibility of a three parameter probability distribution. Limiting cases of this distribution are the hitting time distributions considered recently by Kent and Wendel. We also derive explicit formulas for the Kent–Wendel probability density functions.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

(2)L. Bondesson A general result in infinite divisibility. Ann. Prob. 7 (1979) (To appear.)

(3)H. Buchholz The confluent hypergeometric function (New York, Springer-Verlag, 1969).

(4)L. Durand Nicholson-type integrals for products of Jacobi functions I. SIAM J. Math. Anal. 9, (1978), 7686.

(9)E. Grosswald The Student t-distribution of any degrees of freedom is infinitely divisible. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 36, (1976), 103109.

(11)M. E. H. Ismail Bessel functions and the infinite divisibility of the Student t-distribution. Ann. Prob. 5, (1977), 582585.

(12)M. E. H. Ismail Integral representations and complete monotonicity of various quotients of Bessel functions. Canadian J. Math. 29, (1977), 11981207.

(13)M. E. H. Ismail and D. H. Kelker Special functions, Stieltjes transforms and infinite divisibility. SIAM J. Math. Anal. 10 (1979) (To appear.)

(14)J. Kent Some probabilistic properties of Bessel functions. Ann. Prob. 6, (1978), 760770.

(17)G. E. Siewert and E. E. Burniston An exact analytical solution of x coth x = αx2 + 1. J. Comp. Appl. Math. 2 (1976), 1921.

(19)O. Thorin On the infinite divisibility of the Pareto distribution. Scand. Actuarial J. (1977), 3140.

(20)O. Thorin On the infinite divisibility of the log normal distribution. Scand. Actuarial J. (1977), 121148.

(21)F. G. Tricomi Über die Abzählung der Nullstellen der konfluenten hypergeometrischen Funktionen. Math. Zeit. 52, (1950), 669675.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *